Tapered down hydrocortisone, feeling really unwell
Hi!
I'm new to Reddit, and found this forum a few days ago. I'm sorry if this post is too long, but I couldn't figure out how to condense it more.
I've been on hydrocortisone for multiple years, ever since my physician started treating me for another illness. From what I've read recently, I think I have secondary insufficiency, but I've never had much info on it from my physician - I was just told to take two doses a day. He tested my cortisol levels years ago at several moments throughout the day and they were consistently too low.
For various reasons, I really wanted to know whether I could get off of the hydrocortisone. With my doctor's consent, I started tapering down my dose a couple of months ago. (From 7,5 mg am and 5 mg noon all the way down to 2,5 mg only in the morning). This led to a lot of fatigue and in hindsight, maybe nausea as well, or just mild stomach bugs.
Two weeks ago, I stopped taking the final dose in the morning, and that's when everything went haywire. Extreme fatigue hit first, as well as brain fog, nauseousness to the point of throwing up, hunger cues all over the place (no appetite one day, ravenous the next). I haven't lost any weight, though. I've also been sleeping really poorly and feeling super stressed and anxious, which obviously doesn't help. About a week ago, I started feeling depressed, which might be the worst symptom yet. I don't feel like myself anymore. At first, I thought all of this was due to other life stressors, not the hydrocortisone, but I haven't been able to recover with plenty of rest. I'm still not sure what the cause is.
I let my doctor know how I was doing and he had me draw blood last week (still waiting on the results) and told me to start taking 5 mgs again in the morning. I started off on 2,5 mgs for four days, then 5 mgs the past 3 days, but I still don't feel any better. I feel way worse than I did prior to dropping that last dose, and there doesn't seem to be any improvement (other than that the nausea has gone).
Has anyone ever been through this? I'm hoping someone can maybe relate or offer some words of encouragement.
Posted Feb 19, 2025, 12:16 PM UTC